Montana, 2021

Flash Flood and Damaging Winds in Montana, June 3, 2021

June 3, 2021 · NWS TFX · 3 events in 1 county or zone

Showers and thunderstorms crossed the Continental Divide during the afternoon of June 3 and strengthened as they moved over the plains of North-Central Montana. The storms appear to have peaked in the Great Falls area, where a few trees were damaged and some flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Showers and thunderstorms crossed the Continental Divide during the afternoon of June 3 and strengthened as they moved over the plains of North-Central Montana. The storms appear to have peaked in the Great Falls area, where a few trees were damaged and some flash flooding occurred. These storms weekend as they moved eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 4:40 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 3, 4:40 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Thu Jun 3 2021

...Update to Aviation...

.SYNOPSIS...

Fair and mild conditions prevail overnight with increasing clouds.
Isolated showers or thunderstorms are possible late this evening.
Although a few degrees cooler on Friday, temperatures are still
expected to reach the upper 80s to near 90. Scattered
thunderstorms are likely to develop over Central and Southwest
Montana Friday evening. A few of these stronger thunderstorms
could produce hail and damaging wind gusts. Temperatures trend
much cooler through the weekend, with strong winds across the
region on Saturday.

&&

.DISCUSSION...

Afternoon temperatures are on their way toward the low- to mid-
90s, as expected today for North-central and Southwest Montana. A
Heat Advisory remains in effect through 9pm, as the combination of
hot temperatures, sunny skies, and dewpoint temperatures in the
40s to near 50 will create moderate risk of heat exposure for
sensitive groups. A strong upper level ridge remains in place over
the Northern Rockies today, but an area of convective clouds and
developing showers over Western Montana reveals the beginning of a
pattern change. The existing patch of showers is associated with a
weak upper level disturbance and increasing mid-level lapse rates.
Short-term forecast guidance maintains this weak disturbance and
bring isolated showers into North-central Montana overnight into
early Friday. Very little, if any precipitation would reach the
surface from this elevated convection, but will increase cloud
cover and help maintain quite mild temperatures overnight. Gusty
winds associated with evaporating downdrafts might even produce a
localized heat burst effect. Should this be realized, someone
might observe the temperature rise a few degrees at their location
overnight along with a short period of increased wind gusts.

Temperatures remain well above average on Friday, but will drop a
few degrees into the 80s to near 90 for most locations. Attention
turns to Central and Southwest Montana Friday afternoon for the
likely development of scattered thunderstorms. A stronger
shortwave trough arrives from the west and flattens the upper
level ridge. Moderate instability, steepening mid-level lapse
rates, and adequate shear are favorable for the development of
isolated supercells. Initial development may be isolated over
mountain areas, but some of this activity should organize upscale
to sustain convection that moves from Southwest into South-central
and Southeast Montana through Friday evening. Lightning is a
hazard with any thunderstorm activity, but a couple of these
storms could become strong to severe, generating damaging wind
gusts and marginally severe hail. If you have outdoor plans for
Southwest Montana tomorrow afternoon, monitor the forecast for
updates and prepare a backup plan to seek shelter should one of
these storms move near your location. PN

By Saturday, a zonal flow is in place across the northwest United
States. The tightening height gradient across The Montana Rocky
Mountains favors strong non-warning criteria westerly gusty winds.
A few mountain showers may occur, Saturday afternoon; however,
with the predominant state of the winds being westerly and gusty
through the weekend, mostly dry conditions are expected. Beginning
Saturday, temperatures cool by about 20 degrees and settle into
highs mostly ranging in the 70s through the remainder of this
forecast period. Tuesday through next Thursday, expect a chance of
afternoon and evening thunderstorms, as the upstream trof
continues to impact The Treasure State.
- Fogleman

&&

.AVIATION...
540 PM MDT Thu Jun 3 2021 (04/00Z TAF period)

Weakly unstable southwest flow aloft has triggered a band of showers
and embedded thunderstorms across western Montana this afternoon.
This activity will continue to move east/northeast through north
central Montana, producing brief rain, gusty winds, and occasional
lightning strikes through mid-evening. Isolated light showers could
then persist into Friday morning but mostly clear to partly cloudy
skies and widespread VFR conditions will prevail until late Friday
morning. After 18Z, expect mostly cloudy skies with scattered to
numerous showers and thunderstorms through the end of the forecast
period. Some storms could produce strong and erratic wind gusts
along with locally heavy rain and small hail. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Above average temperatures this week will cause increased
snowmelt and subsequent runoff into area creeks, streams, and
rivers. Flooding is not currently forecast, but waterways will be
running faster and colder given the increased snowmelt. Always
wear a life vest when recreating around rivers and lakes.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  89  55  76 /  30  20   0  10
CTB  58  83  51  68 /  10  10   0   0
HLN  62  90  57  81 /  20  30  10  10
BZN  55  90  51  85 /   0  40  10  20
WYS  41  82  43  77 /  10  40  10  10
DLN  55  88  51  81 /  10  30  10  10
HVR  62  91  56  80 /  30  30   0   0
LWT  59  87  54  79 /  20  40  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening Blaine...Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Pondera...Eastern Teton...Fergus...Hill...Jefferson...
Judith Basin...Liberty...Meagher...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 3, 4:47 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Thu Jun 3 2021

MTZ046-049-040015-
Eastern Teton MT-Eastern Pondera MT-
547 PM MDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EAST
CENTRAL TETON...WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES
UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Power, or 16 miles east of Choteau, moving northeast at
40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dutton and Power.

LAT...LON 4792 11140 4773 11141 4765 11192 4774 11199
      4799 11143
TIME...MOT...LOC 2344Z 247DEG 33KT 4773 11186

Ludwig
Special weather statement, Jun 3, 5:42 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
642 PM MDT Thu Jun 3 2021

MTZ012-013-046-049-040115-
Chouteau MT-Cascade MT-Eastern Teton MT-Eastern Pondera MT-
642 PM MDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EAST
CENTRAL TETON...SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE
COUNTIES UNTIL 715 PM MDT...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Dutton to near Great
Falls. Movement was east at 20 mph.

Half inch hail, winds in excess of 40 mph, and brief heavy rainfall
will be possible with these storms.

Locations impacted include...
Great Falls, The Knees, Black Eagle, Malmstrom Afb, Floweree and
Portage.

LAT...LON 4813 11120 4744 11085 4739 11147 4799 11172
TIME...MOT...LOC 0041Z 250DEG 15KT 4796 11156 4750 11137

Ludwig

The radar

The Great Falls radar (KTFX), 10 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
June 3, 5:50 PM MST
Where
Cascade County, 0.69 mi N of Great Falls
Measured
48 kt (55 mph) estimated gust
Reported by
Public
Coordinates
47.530, -111.300

Video posted on Facebook shows a tree getting blown down on Skyline Drive NE. Some area Weather Underground weather station reported peak wind gusts of 50-55 MPH.

Thunderstorm Wind, Cascade

When
June 3, 5:50 PM MST
Where
Cascade County, 1.46 mi NNE of Great Falls
Measured
48 kt (55 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.540, -111.290

Off-Duty NWS employee reports some trees down in the stone meadows neighborhood on the north side of Great Falls.

Flash Flood, Cascade

When
June 3, 5:52 PM MST to 6:30 PM MST
Where
Cascade County, 0.82 mi WSW of Great Falls to 0.6 mi WSW of Great Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
47.514, -111.315

Local Newspaper reports flash flooding occurred along 3rd St NW between the Fairgrounds and the Montana Department of Transportation Yard. Waters on the street reached 18 inches in depth and impeded access to several businesses in the area. Several motorists were stranded, and water began rising up through manholes in the street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954393, 954394, 954409.